New York, 2004

Damaging Wind in New York, June 9, 2004

June 9, 2004 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 9, 3:57 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 9, 3:57 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
457 PM EDT WED JUN 9 2004

.UPDATE...NO REAL CHANGES IN FORECAST THINKING...ZONES UPDATED AND
REGROUPED TO REFLECT NEW SVR WATCH.  MJC

.PREV DISCUSSION...
FIRST FEW THUNDERSTORMS OF THE DAY HAVE FIRED OVER WESTERN NY IN THE
AXIS OF MAXIMUM INSTABILITY IN ASSOCIATION WITH THE LAKE BREEZE. SPC
MESOANALYSIS PAGE INDICATES THAT THE CAPE IN THAT AREA IS EXCEEDING
4000 J/KG AS SFC DEW PTS HAVE CLIMBED INTO THE LOWER 70S. SHEAR FROM
THE SYR PROFILE AND AREA VAD WIND PROFILERS STILL LOOKS MARGINAL FOR
SEVERE WEATHER WITH THE BEST CONDITIONS ACROSS THE NORTH. MID-LVL
WIND SPEEDS ON THE SYR PROFILER BETWEEN 2 AND 4 KM ARE ARE AROUND 30
KTS... AND 0-3 KM SHEAR VALUES ON THE BGM VAD WIND PROFILER IS
AROUND 15 KTS... BUT UP TO 28 KTS ON THE TYX VAD WIND PROFILER.
STORMS THAT FORMED WITH THE LAKE BREEZE EARLY THIS AFTERNOON APPEAR
TO ORGANIZING INTO A BOW AS THEY MOVE TOWARD SOUTH CENTRAL NY... AND
MAY HOLD TOGETHER ENOUGH TO CAUSE SOME TROUBLE DURING THE LATE
AFTERNOON. BEST SEVERE THREAT WILL LIKELY BE THIS EVENING WHEN THE
MID-LEVEL FORCING CURRENTLY MOVING OVER SE MICHIGAN MOVES EAST
ACROSS THE AREA.

BASED ON CURRENT CONDITIONS PLUS MODEL FORECASTS OVER THE NEXT
SEVERAL HOURS THE MOST LIKELY SCENARIO STILL LOOKS LIKE A BOW ECHO
THREAT THROUGH MID-EVENING AS MODERATE LOW-LEVEL SHEAR... SOME
MID-LEVEL DRY AIR AND VERY STRONG INSTABILITY SHOULD BE ENOUGH TO
ALLOW FOR THUNDERSTORMS TO ORGANIZE INTO BOWS. SITUATION MIGHT
EVOLVE INTO A FLASH FLOOD THREAT LATER TONIGHT WITH A MODERATELY
STRONG LOW-LEVEL JET... WEAK SHEAR ALOFT... HIGH PWATS AND SMALL
CORFIDI VECTORS.

DRYER AIR WILL GRADUALLY WORK SOUTH ACROSS THE AREA LATER TONIGHT
AND THURSDAY. SHOWERS WILL PROBABLY LINGER ACROSS MOST OF THE AREA
INTO THURSDAY MORNING... AND ACROSS THE SOUTHERN PART OF THE AREA
INTO THURSDAY AFTERNOON. THURSDAY NIGHT THROUGH FRIDAY WILL BE DRY
AND COOL.

EXTENDED (FRI NGT - WED)...

COLLAPSE OF RIDGE OVER NE CONUS AND BUILDING OF NORTHERN PLAINS
RIDGE WILL ALLOW A COOL SFC HIGH TO SLIDE OUT OF CANADA FRIDAY
NIGHT. MUCH DRIER AIR TO ACCOMPANY THE HIGH. BASED ON SOURCE AIRMASS
AND AMPLE CLEARING WE HAVE LOWERED TEMPS MORE IN LINE WITH LATEST
MEX GUIDANCE...SEVERAL DEGRESS BELOW CLIMO.

NE RIDGE REBUILDS TEMPORARILLY OVER THE WEEKEND AS PROGRESSIVE TROF
SLIDES ACROSS NORTHERN PLAINS TOWARD GREAT LAKES. GIVEN AMOUNT OF
DRY AIR PROGGED TO BE IN PLACE THERE SHOULD BE MOSTLY SUNNY TO SUNNY
CONDITIONS SAT AND SUN. BUILDING HEIGHTS ALOFT WILL COMBINE WITH
POWERFUL SUN ANGLE TO CREATE A FAST WARMUP. WOULD NOT BE SURPRISED
TO SEE GUIDANCE PLAY CATCHUP OVER NEXT FEW DAYS AS WE COULD REACH
80S EASILY IN THIS PATTERN.

LATTER HALF OF FORECAST UNSETTLED AS UL TROF SETS UP OVER GREAT
LAKES. SERIES OF WEAK LOWS AND DISTURBANCES WILL EJECT OUT OF TROF
BASE TOWARD FA. THUS HAVE GONE AT LEAST CHC POPS FOR THUNDER THROUGH
PERIOD. HOWEVER SOUTHWESTERLY FLOW IS PROGGED TO BE RATHER GENTLE
WITH SOURCE REGION OVER THE PLAINS RATHER THAN THE GULF. THEREFORE
IT IS NOT EXPECTED MOISTURE WILL BE PARTICULARLY DEEP WARRANTING
HIGHER POPS.
&&

.AVIATION...
ISOLATED CONVECTION POPPING ALONG AN APPARENT LAKE BREEZE. THIS AREA
IS ALSO IN VIEW OF WEAK MOISTURE CONVERGENCE AND PRESSURE FALLS AT
THE TIP OF THE THETA-E RIDGE. THIS CONVECTION IS LARGELY HIT AND
MISS EARLY THOUGH THE BEST CHANCE FOR THUNDER EARLY WILL BE NEAR THE
NY/PA BORDER.

BETTER CHANCE FOR THUNDER DEVELOPS IN ADVANCE OF SHORT WAVE FIRING
STRONGER CONVECTION BACK INTO MICHIGAN. WE HAVE ADDED TEMPO GROUPS
FOR THE LATE AFTERNOON AND EARLY EVENING FOR THUNDERSTORMS WITH
HEAVY DOWNPOURS. BASES FOR THESE THUNDERSTORMS MAY REMAIN ABOVE 3500
FT HOWEVER AS LCL/S ARE HIGH.

FRONTAL BOUNDARY SAGS SOUTH OVERNIGHT INCREASING CLOUD COVER AND
PRODUCING SHOWERS AS IT PASSES. LOOKS LIKE A MIX OF VFR/MVFR
CONDITIONS THROUGH 12Z.
&&

.BGM...SVR TSTORM WATCH 419...THRU 02Z...ALL NY ZONES AND NRN TIER
PA.

MSE/PADAVONA
Hazardous weather outlook, Jun 9, 4:12 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
512 PM EDT WED JUN 9 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-091030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
512 PM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...THIS EVENING/TONIGHT...
AN APRROACHING COLD FRONT WILL SET OFF THUNDERSTORMS AS IT MOVES
SOUTH ACROSS NEW YORK STATE OVERNIGHT.  A FEW OF THE STORMS COULD
PRODUCE DAMAGING WINDS AND VERY HEAVY RAIN.  THE WIND THREAT WILL
DIMISH BY LATE EVENING...HOWEVER THE THE THREAT FOR FLASH FLOODING
MAY EXIST THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS EVENING.

MJC

In the hours before

Special weather statement, Jun 9, 1:38 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 PM EDT WED JUN 9 2004

NYZ022-091945-
STEUBEN NY-
238 PM EDT WED JUN 9 2004

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
TOWARD STUEBEN COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...ALONG A LINE
EXTENDING FROM WELLSVILLE TO OLEAN....MOVING EAST AT 30 MPH.

THE THUNDERSTORMS WILL BE NEAR...
HORNELL AT 310 PM.
SOUTH DANSVILLE AND WEST GREENWOOD AT 315 PM.
COHOCTON AND SOUTH CANISTEO AT 330 PM.
AVOCA AND BATH AT 345 PM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

NICOSIA
Special weather statement, Jun 9, 2:05 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT WED JUN 9 2004

NYZ022-092000-
STEUBEN NY-
305 PM EDT WED JUN 9 2004

...A CLUSTER OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL MOVING ACROSS
WESTERN STUEBEN COUNTY...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM HORNELL TO
WELLSVILLE...MOVING EAST AT 35 MPH.

THE CLUSTER OF THUNDERSTORMS WILL BE NEAR...
WHEELER AND URBANA AT 330 PM.
CAMERON AND BATH AT 335 PM.
THURSTON AND SONORA AT 345 PM.

EXPECT BRIEF HEAVY RAINFALL AND SMALL HAIL WITH SOME OF THESE
STORMS. GUSTS TO 40 MPH ARE ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR A LARGE PART OF
CENTRAL AND WESTERN NEW YORK UNTIL 5 PM. THE POTENTIAL EXISTS FOR
ANY STORM IN THE WATCH AREA TO BECOME SEVERE. BE PREPARED TO TAKE
QUICK ACTION IF THESE STORMS STRENGTHEN AND A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

NICOSIA
Special weather statement, Jun 9, 2:35 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT WED JUN 9 2004

NYZ022>024-092015-
CHEMUNG NY-SCHUYLER NY-STEUBEN NY-
335 PM EDT WED JUN 9 2004

...THUNDERSTORM WITH HAIL OVER NORTH CENTRAL STUEBEN COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HAIL NEAR BATH...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
WATKINS GLEN AT 350 PM.
TOWNSEND AT 355 PM
ODESSA AT 400 PM.
CATHARINE AND ALPINE AT 405 PM.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

NICOSIA
Special weather statement, Jun 9, 2:36 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 PM EDT WED JUN 9 2004

NYZ009-092000-
ONEIDA NY-
336 PM EDT WED JUN 9 2004

...STRONG THUNDERSTORM AFFECTING NORTHERN ONEIDA COUNTY...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM...POSSIBLY CONTAINING STRONG GUSTY WINDS AND SMALL HAIL
NEAR BOONVILLE...OR ABOUT OVER NORTH WESTERN...MOVING SOUTHEAST AT
30 MPH.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, Jun 9, 3:41 PM EST, 1 hour 38 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-072-
100200-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
441 PM EDT WED JUN 9 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 1000 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
SULLIVAN...TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...SUSQUEHANNA AND WAYNE.

CLUSTERS OF THUNDERSTORMS OVER THE EASTERN GREAT LAKES REGION WILL
MOVE EAST AND SOUTH THROUGH THE EVENING INTO THE WATCH AREA. ANY OF
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND
LARGE HAIL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV

NICOSIA
Special weather statement, Jun 9, 4:41 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
541 PM EDT WED JUN 9 2004

NYZ018-036-037-092245-
MADISON NY-ONEIDA NY-ONONDAGA NY-
541 PM EDT WED JUN 9 2004

...A CLUSTER OF THUNDERSTORMS WITH GUSTY WINDS HEAVY RAIN AND HAIL
WILL CONTINUE TO MOVE ACROSS SOUTHERN ONEIDA SOUTHERN ONONDAGA AND
MADISON COUNTIES...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL...FROM CENTRAL
ONEIDA COUNTY TO THE SOUTHERN HALF OF ONONDAGA COUNTY AND NORTHERN
MADISON COUNTY.

CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN
ONEIDA COUNTY...CENTRAL AND SOUTHERN MADISON COUNTY AND EXTREME
SOUTHERN ONONDAGA COUNTY BETWEEN 545 PM AND 7 PM. PERSONS IN THESE
AREAS SHOULD BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS
ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL
MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

NICOSIA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
June 9, 5:19 PM EST
Where
Oneida County, Clayville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.983, -75.267

Thunderstorm winds downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409394.